New Jersey, 2003

Flash Flood in New Jersey, August 9, 2003

August 9, 2003 · NWS OKX · 1 event in 1 county or zone

Heavy showers developed in response to a persistent trough of low pressure. 5 inches per hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of at least 1.5 inches per hour. The Pompton Lakes Police Department reported several streets closed due to flash flooding. Some streets included parts of: Olive Street, Dawres Highway, Lincoln Avenue, and Ramapo Avenue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM EST, 4 hours earlier.

Area forecast discussion, Aug 9, 2:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EDT SAT AUG 9 2003

.DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC
MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW
CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO
THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME
ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC
EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL
MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN
THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND
TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING
MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD.

DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND.
WITH WARMING TEMPERATURES.
&&

.HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY
IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF
VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL
STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING.

&&

.MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT
AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL
CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN.

&&

.AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL
COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED
ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO
DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA
LIKELY OVERNIGHT AS WELL.

&&

.OKX...
CT...NONE.
NJ...FLOOD WATCH TONIGHT NJZ002>006-011
NY...FLOOD WATCH TONIGHT NYZ067>076
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 9, 2:57 AM EST, 15 hours 33 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
357 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH
SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC
COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG
THE SOUTH SHORE BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING
PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID
WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP
CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES
THROUGH THIS SAME TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
August 9, 6:30 PM EST to 6:45 PM EST
Where
Passaic County, Pompton Lakes
Reported by
LAW ENFORCEMENT
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337595.